Hail, Onondaga
- When
- May 31, 2:15 AM EST to 2:25 AM EST
- Where
- Onondaga County, 0.86 mi NW of Camillus
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.040, -76.310
A thunderstorm developed over the area and produced penny sized hail.
Showers and thunderstorms developed within a very unstable environment Wednesday afternoon ahead of an advancing cold front. As the storms moved east, several became severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed within a very unstable environment Wednesday afternoon ahead of an advancing cold front. As the storms moved east, several became severe producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 1:01 AM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 201 AM EDT Wed May 31 2017 .SYNOPSIS... Things quiet down tonight, but another round of scattered showers and thunderstorms is expected Wednesday. Some of those storms could contain gusty winds. Dry conditions Thursday will be followed by a continued unsettled weather pattern Friday through the weekend. && .NEAR TERM /THROUGH TODAY/... 10 pm update... Minor update to adjust to current. Showers reduced to just a few. Models have another area moving in late tonight then moving east across central NY. Hard to argue given good placement and coverage of current showers. In addition some showers over western PA heading northeast. Low level saturated and stable airmass in the southeast should kill this again so low pops. Wednesday grids look good. Another round of thunderstorms mostly during the afternoon. 8 PM Update... The contrast that existed across the area, with unstable conditions in the Central Twin Tiers-Finger Lakes-Syracuse- Mohawk Valley areas versus much cooler and stable conditions in most of Northeast PA to the Catskills, produced a round of strong to at times marginally severe thunderstorms where the instability resided. Strong shear in the 3-6 km layer and 50 knot plus equilibrium level flow favored hail with these storms, though in most cases the hail was been small. There was a 49 mph wind gusts in Arkport, and for the Syracuse area we received reports of trees down including a couple on houses. A line of showers is harnessing what is left of instability, from about Elmira-Waverly-Owego through Cortland-Hamilton-Utica, and pressing east. A couple embedded rumbles of thunder may still occur with that line, especially the southern portion, the but the severe threat is over for this evening. Abundant low level moisture will continue to press against the Poconos and Catskills to cause areas of fog overnight; patchy fog is also possible elsewhere due to moisture from earlier rain, and occasional breaks in cloud cover leading to some valley fog development. A few post frontal rain showers may exist tonight into early Wed morning, but the overall trend should be to dry things out, at least for a brief period. The next shortwave will rotate through the region during the day Wednesday. Lapse rates may be a bit steeper as a push of cold air aloft arrives and a late May sun warms the boundary layer. This time there will be some dry air in the midlevels, and the bottom of the model soundings have an inverted-V look. These factors suggest more of a potential for strong winds compared to the storms earlier today (Tuesday). Precipitable water values will be quite a bit lower, and storm motion will be quick with very little prospect for training. Thus we are not too concerned with heavy rainfall despite it being yet another round on wet soils. A localized exception, that we will monitor closely on Wednesday, is parts of Steuben County where repeated batches of storms this afternoon resulted in heavy rainfall. This includes the Wheeler to Urbana area, including feeder creeks that drain into Keuka Lake. This area would not have to receive much additional rainfall for potential flooding issues. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... High pressure builds in Wednesday night beneath the big upper low over western Ontario. This will bring drier air but continued cool as the NW flow remains. High noses in on Thursday but with the continuing NW flow and cool pool aloft clouds and a light shower still possible, especially over the north. Ridging breaks down during Friday as yet another wave rotates through the upper low. This will increase the chance of showers late in the day. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Really no break in the cool and unsettled pattern through the long term. High pressure over Canada builds in briefly on Saturday bringing dry weather and clearing skies. Models show a big low blowing up over the southern Great Lakes as a sharp upper wave drops in. This system will be tapping some deep southern stream moisture and could bring some heavier rains Sunday into early Monday with cooler air and scattered showers continuing through the end of the period. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... Restrictive conditions (IFR-fuel alternate) are anticipated through 12-14z, via a combination of lower ceilings and visibility restrictions from passing showers. After 14z, VFR/unrestricted conditions should develop for much of the day. However, during the afternoon (roughly 18-22z), another band of showers and thunderstorms will cross the region, with additional, albeit brief restrictions. Light winds through 12-14z (mostly 5 kt or less), will turn SW after 14-15z and increase to 8-12 kt, with gusts of 20-25 kt likely. Outlook... Tonight through Thursday...VFR, except for possible valley fog early Thursday at KELM. Friday through Sunday...Potential restrictions in occasional showers. Thunder also possible Friday. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP/TAC NEAR TERM...MDP/TAC SHORT TERM...DGM LONG TERM...DGM AVIATION...MLJ/MDP
Hazardous Weather Outlook National Weather Service Binghamton NY 707 PM EDT Tue May 30 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-312315- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 707 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms is possible Wednesday. A few of these storms could become strong to severe with damaging winds the main threat. The most favorable time for storms will be during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm developed over the area and produced penny sized hail.
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree.
A severe thunderstorm developed over the area and produced quarter sized hail.
A thunderstorm developed over the area and produced penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703853, 703861, 703855, 703856.